Hello all,

I'm new to this group and joined because my daughter has just been diagnosed with Hyperthyroidism. She's been very unwell, it has caused storms in the shape of acute psychotic episodes, twice now. She's on anti-psychotics currently, a very low dose which seems to be helping her and is currently doing fine. We had a massive cyst come up on her thyroid nodules, which had to be drained, and within a few days was in acute psychosis. We had to fight hard to get Endocrinology involved! Anyway, now they're about to prescribe Carbimazole, alongside the anti-psychotic (Resperidone) which I'm feeling very nervous about. Can anyone shed light on how they've got on with Carb' and has anyone every taken it alongside Resperidone? I would rather she finishes one treatment before starting another and feel strongly that it would be better to start a very low dose and increase if necessary, rather than starting high and coming down. I am desperate to find out as much as possible, it's all so dicey and I don't feel we're really being given enough information about the side effects etc. The potential of a sore throat becoming life threatening for example, whaaat?! How would she know the differeneat between a cold on the way and the need to rush into A&E? Many questions here, thanks for taking the time to read and please do let us know if you have any experiences around these meds. Many thanks.

8 Replies

  • In severe cases of hyperthyroidism it is absolutely vital to control the release of thyroid hormones into the blood stream - with all the effects they have. Until that is done your poor daughter will remain in danger from those high thyroid hormone levels. In its most severe form, a thyroid storm is one of the few truly life-threatening endocrine emergencies. People can go from nothing to thyroid storm in hours. From being hyperthyroid to thyroid storm is a shorter path and must be immediately treated in hospital.

    Doctors throw a high dose of carbimazole at the patient to stop production of more thyroid hormone. Once that has been achieved, it takes a while for the excess of thyroid hormone in the thyroid and the rest of the body to dissipate and then the dose can be reduced. It is very difficult to manage that transition and a lot of people go through a period of hypothyroidism before the dose is cut back as well as during the period of trying to get it right. Many people, and their doctors, do not realise that is what is going to happen and end up hypothyroid for over-long periods.

    Starting on a low dose leaves your daughter exposed to potentially dangerous thyroid hormone levels throughout the slow titration upwards of the dose.

    The sore throat business is something no-one can know what is happening - you have to take it seriously. Agranulocytosis is, as you are aware, another emergency. Most people do not suffer it and I believe that it becomes less likely over time. Afraid A&E can be required.

    I have absolutely no knowledge of anti-psychotics. However in this case it seems to me that treating the probable cause (excess thyroid hormone) is the right approach. Whether that is alongside Respiridone or before it, I couldn't possibly comment.

    To be positive, many people remain on carbimazole for extended periods, often up to 18 months but sometimes many years. The return of thyroid hormone levels to those appropriate for the person seem to help enormously in every way. Some people only ever have one period of hyperthyroidism, come off the medications, and are stable.


  • Thanks Rod. I agree that it needs to be controlled. Thing is, weirdly, it's showing up as a very subtle case. We know how incredibly sensitive she is, but the doctors don't. (The amount of resperidone she's taking 'shouldn't be enough to be working', but it certainly is, alongside all the bizarre and difficult sude effects). Feel more drawn to the thyroid meds than the anti-psychotics, if we are even in a position to choose between them. Spent all morning looking for any studies showing these drugs used together and can't find anything. At all. Which, to my mind, is a worry. As there's 'no evidence' of negative/any drug interaction, we are told it's 'safe'. Scary stuff.

  • These links do NOT provide you with information about carbimazole AND respiridone, but are possibly of interest and relevance:

    It might be interesting if you could get hold of this but cost prohibits that - maybe local library could help:

    I have probably cherry-picked the interesting ones to me - I found those by using this search:


  • Hi Katrix, that sounds very frightening. We just had a discussion you may be interested in reading:

  • Thanks Heloise, will read.

  • Hello Katrix,

    I'm so sorry to hear how unwell your daughter is at the moment. If you could get your hands on your daughters thyroid results including reference ranges (tsh, t3 & t4), members on here will be able to help.

    From my personal experience, carbimazole has been a life saver. When I was first diagnosed I was so so ill, couldn't function at all with full body tremors making it difficult to talk and walk, couldn't breathe, heart rate through the roof and weight loss etc. etc. I was on 40mg carbimazole and 80mg propranalol, 18 months later... I'm currently taking 15mg carbimazole and 30mg propranalol and doing okay.

    Your daughter really needs to get started on carbimazole to reduce the thyroid hormone levels, it'll take a bit of time before she feels a difference. Some members on here feel a difference relatively quickly, others like myself can take longer, but there is definitely light at the end of the tunnel.

    Your daughter will be given the dose according to her blood results, make sure she gets thyroid levels checked at least every 4weeks, this way her dose of carbimazole can be titrated slowly according to her levels. If she feels a sore throat coming on or gets mouth ulcers, her Gp should take her in immediately for blood tests. This happened to me and all was fine, other members have had similar and they too were okay.

  • Thanks Joy, will get the results on here when home, am working away right now, but very glad to hear that people here might be able to help us out. What a dense old subject and having to turn my attention from researching all things mental health, to this thyroid maze. She has had two major episodes, a massive cyst on her nodules and one total bowel collapse within this year. I had to fight long and hard to get an appointment with Endocrinologist, they kept trying to send us to E, N and T, Gastrointestinal doctos and all sorts, but it was blatantly clear that it was a thyroid issue. They just can't believe that such a subtle over activity could be the cause of all this. We know it is. Muscle cramping, sweating, anxiety, psychosis, bowel problems, you name it. What a journey. She just wants to be 17 and have a life!

  • Hi Katrix

    I think your daughter would be much better off taking carbimazole than anti-psychotics!

    I was, like Joy333, very hyper and very, very ill (FT4 > 100). I also had some psychotic symptoms. When I was in the supermarket I suddenly thought everything was collapsing on top of me and I couldn't move as I had the sensation I was standing on a steep slope. Fortunately my partner was with me and took me home, I was hysterical and crying. Two weeks later I was diagnosed and on carbimazole. I have been in remission since March 2013 and I'm doing really well. So there is hope! Hang in there. It's great you're such a supportive parent, your daughter needs all the support she can get. Lots of TLC to your daughter!

You may also like...